A group of investigators in Japan have determined that an inflammatory cytokine released in response to trauma, stress, and surgery is highly elevated in DIHS/DRESS patients compared to those with other forms of severe cutaneous adverse drug reactions (cADR) such as Stevens-Johnson Syndrome (SJS) or toxic epidermal necrosis (TEN).
High mobility group box 1 protein (HMGB-1) is a nuclear protein that is produced by severely damaged cells and serves as a pro-inflammatory cytokine once released from the cell. HMGB-1 is also a potent chemoattractor of monomyeloid precursors to the skin. HHV-6 establishes latency in monomyeloid precursor cells, so many of these cells attracted to the skin are HHV-6 positive. Previous reports have suggested that these HHV-6+ monomyeloid precursor cells then infect the CD4+ T cells that have also infiltrated the skin, which could explain the high levels of HHV-6 reactivation found in DIHS/DRESS (Hashizume 2013).
HHV-6 has been identified in numerous studies to be the primary virus reactivating in DIHS/DRESS while EBV appears to be the dominant virus in SJS (Ishida 2014). In these cutaneous drug reactions, widespread epidermal damage occurs due to the death of keratinocytes, the dominant cell type found in the skin.
This new study may help investigators understand the mystery of why HHV-6 is preferentially activated in DIHS/DRESS. Similarly, HHV-6 is very active in acutely ill patients suffering from trauma or recovering from surgery. Previous studies have found that 52% of intensive care patients have HHV-6A viremia in the first week after surgery (Razonable 2002). CMV, on the other hand, develops in 40% of acutely ill patients after 3-4 weeks (Limaye 2010).
HMGB-1 is also elevated in traumatic brain injury and after surgery, and a monoclonal antibody against HMGB-1 is being explored in Japan, as a means of reducing the inflammatory response generated by HMGB-1. (Okuma 2014)
The authors of the paper are from the Dermatology departments of both Yokohama City University Medical Center and the International University of Health and Welfare, as well as from the National Epilepsy Center in Japan. For more information, read the full paper, and visit the HHV-6 Foundation’s webpage on HHV-6 & Drug Hypersensitivity.